New York, 2016

Lake-Effect Snow in New York, December 29 to 30, 2016

December 29 to 30, 2016 · NWS BGM · 2 events in 2 counties and zones

Low pressure tracked from the southern New England coast to the Maritimes on December 30th. A strong and cold northwest flow of air crossed the relatively warm waters of Lake Ontario and produced heavy lake effect snow for Oneida County from the evening hours of the 29th to the early morning hours of the 30th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure tracked from the southern New England coast to the Maritimes on December 30th. A strong and cold northwest flow of air crossed the relatively warm waters of Lake Ontario and produced heavy lake effect snow for Oneida County from the evening hours of the 29th to the early morning hours of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 29, 3:00 PM EST, 4 hours earlier.

Area forecast discussion, Dec 29, 3:00 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Binghamton NY
300 PM EST Thu Dec 29 2016

.SYNOPSIS...
A west to northwest flow of seasonably cold air, will prevail
over the region into Saturday. As this air flows over the
relatively warm waters of Lake Ontario, lake effect snow will
develop. This snow will be heaviest, and most persistent, across
upstate New York, near the Thruway corridor. Although heavier lake
snows should end by Saturday, the next disturbance will be
approaching the region by then, bringing the chance for light snow
showers and flurries.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
2 pm update... The back edge of the steadier snow has cleared most
of the forecast area as of this writing, and it should gradually
move across our far eastern zones by 3-4 pm. Thus, we should be
able to let the current advisory expire on schedule at 4 pm.

Through early evening, things should be fairly uneventful, with a
few snow showers and flurries mainly across CNY, as some narrow
streamers come off Lake Erie and generally fragment/weaken with
eastward extent.

Our main focus then turns to the upcoming lake-effect snow event
later tonight-early Saturday. Model agreement is generally good
that an intense cyclone will be tracking northward into the
Canadian Maritimes. An associated WNW flow of seasonably cold
(850 mb temperatures dropping to -12 to -15C by Friday evening)
air will prevail over the region, along with deep saturation through
at least Friday (incorporation of mid-level moisture from the
Atlantic), and decent crystal growth parameters. These large-
scale ingredients appear favorable for locally heavy lake-effect snow
in parts of CNY, featuring lengthy inland extent. At this early
juncture, the most intense snowfall rates should occur on Friday,
with gradual weakening Friday night, along with a northward shift
of the remaining lake snow bands by then. We've converted our LES
Watch to a Warning for Onondaga, Madison, and Oneida counties,
with surrounding advisories for Southern Cayuga, northern
Cortland, northern Chenango, and Otsego counties.

There are some model signals that a transitory lake snow band
emanating from Lake Huron could impact parts of NY's southern tier
and northern PA on Friday. Although we can't rule this possibility
out, confidence is low, so we've gone mostly with scattered snow
showers at this juncture, and localized accumulations up to 1" or
so. Outside of more persistent lake snows, it will be partly-
mostly cloudy and blustery, with passing flurries.

During Saturday, the low-level flow will turn SW, with warm air
advection commencing. This should result in a further northward
shift of any residual lake snow bands out of our forecast area.
However, more general light snow showers may break out, especially
over CNY, owing to the approach of our next short-wave and
clipper-type surface low.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Weak low pressure will track east across Ontario into Quebec Saturday
into Saturday night. This will bring the chance for some snow
showers mainly over far northern areas Saturday morning with
scattered snow showers expanding south and east across the
remainder of the forecast area Saturday afternoon into Saturday
evening in advance of the system's cold front. Most areas should
not see much accumulation during the day Saturday as temps will be
around to slightly above freezing. However some light accumulation
(amounts mainly under an inch) will be possible Saturday evening
as temperatures cool. Somewhat higher amounts, potentially on the
order of a few inches, will be possible over Northern Oneida
County since this is where the strongest forcing will be and also
due to upsloping winds from a strong SW flow.

For New Years Day, the system clears out with high pressure
briefly moving in. This will result in skies becoming partly to
mostly sunny with highs in the 30s.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Active weather pattern continues for the long range...

Sunday night through Tuesday, an upper level trof will deepen in
the west while an upper level ridge develops in the east. Low
pressure will track from the southern plains northeast into the
western Great Lakes and into Quebec. Light snow and freezing rain
may develop across northern Pennsylvania into New York's southern
Tier late Sunday night. On Monday, as temperatures warm a light
wintry mix may occur which would change to plain rain at most
locations by afternoon. Mild conditions will continue Monday night
and Tuesday with rain likely during the overnight period and more
scattered activity by Tuesday afternoon. Tuesday night the
trailing cold front will cross the area with mixed rain/snow
showers expected into Wednesday. Wednesday night into Thursday
airmass will cool enough for just lingering snow showers.

Temperatures will be above normal for much of the period cooling to
seasonal levels by Thursday.
&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Slowly improving conditions are expected this afternoon, as
steadier snow exits the region. Some residual IFR is possible
through 19-20z, especially at KRME, but mostly MVFR to occasional
VFR is anticipated thereafter.

Tonight-Friday, lake-effect snow will impact KSYR and KRME, with
IFR-fuel alternate conditions developing, and periodic
deterioration to near field minima possible. Elsewhere, although
passing snow showers could bring IFR restrictions, we expect
MVFR-VFR conditions much of the time.

Surface winds will become W-NW and gusty, from this evening onward
through Friday.

OUTLOOK...

Friday night...Restrictions likely in snow showers at KRME and
KSYR, with mostly VFR elsewhere.

Saturday...Occasional restrictions possible in snow showers,
mainly KSYR-KRME.

Saturday Night-Sunday...A continued possibility for restrictions
in snow showers, most probably, once again, at KSYR and KRME.

Monday-Tuesday...Restrictions are likely in either rain or a
wintry mix, depending on the exact time and location.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 4 PM EST this afternoon for
     PAZ040-048-072.
NY...Winter Weather Advisory until 4 PM EST this afternoon for
     NYZ009-037-046-057-062.
     Winter Weather Advisory from 7 AM Friday to 1 AM EST Saturday
     for NYZ017-044>046.
     Lake Effect Snow Warning from 7 PM this evening to 7 AM EST
     Saturday for NYZ009.
     Lake Effect Snow Warning from 1 AM Friday to 7 AM EST Saturday
     for NYZ018-036-037.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...MLJ
Hazardous weather outlook, Dec 29, 4:19 PM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EST THU DEC 29 2016

NYZ015-016-022>025-055>057-062-PAZ038>040-043-044-047-048-072-302130-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
419 PM EST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ018-036-037-302130-
ONONDAGA-MADISON-SOUTHERN ONEIDA-
419 PM EST THU DEC 29 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

PRIOR TO THE ARRIVAL OF HEAVIER LAKE SNOWS TONIGHT, A LIGHT
SNOWFALL IS EXPECTED DURING THE DAY THURSDAY, GENERALLY ON THE
ORDER OF 1 TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ017-044>046-302130-
SOUTHERN CAYUGA-CORTLAND-CHENANGO-OTSEGO-
419 PM EST THU DEC 29 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

LAKE EFFECT SNOW IS EXPECTED LATE TONIGHT THROUGH FRIDAY NIGHT,
WITH SEVERAL INCHES OF SNOW ACCUMULATION POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-302130-
NORTHERN ONEIDA-
419 PM EST THU DEC 29 2016

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 29, 3:27 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EST THU DEC 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     SNOW             4 NW TUNKHANNOCK        41.58N  76.00W
12/29/2016  M2.5 INCH        WYOMING            PA   TRAINED SPOTTER

1210 PM     SNOW             GREENE                  42.33N  75.77W
12/29/2016  M3.3 INCH        CHENANGO           NY   TRAINED SPOTTER

0103 PM     SNOW             GIBSON                  41.80N  75.65W
12/29/2016  M2.5 INCH        SUSQUEHANNA        PA   STORM CHASER

0103 PM     SNOW             BINGHAMTON REG ARPT     42.20N  75.98W
12/29/2016  M2.5 INCH        BROOME             NY   ASOS

0112 PM     NON-TSTM WND GST SKANEATELES             42.95N  76.43W
12/29/2016  M128 MPH         ONONDAGA           NY   MESONET

0153 PM     SNOW             MC GRAW                 42.60N  76.10W
12/29/2016  M3.3 INCH        CORTLAND           NY   TRAINED SPOTTER

            ELEVATION 1391 FT... SNOW HAS ENDED

0201 PM     SNOW             2 ESE HONESDALE         41.57N  75.21W
12/29/2016  M2.8 INCH        WAYNE              PA   TRAINED SPOTTER

0221 PM     SNOW             MARCY                   43.17N  75.29W
12/29/2016  M2.3 INCH        ONEIDA             NY   TRAINED SPOTTER

0224 PM     SNOW             WHITESBORO              43.12N  75.30W
12/29/2016  M4.0 INCH        ONEIDA             NY   TRAINED SPOTTER

0320 PM     SNOW             HOLLAND PATENT          43.24N  75.26W
12/29/2016  M3.8 INCH        ONEIDA             NY   TRAINED SPOTTER

&&

EMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Oneida

When
December 29, 7:00 PM EST to December 30, 5:00 AM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lake effect snow amounts ranged between 10 and 14 inches with the highest snow amount reported just west-northwest of Holland Patent of close to 14 inches.

Lake-Effect Snow, Southern Oneida

When
December 29, 10:00 PM EST to December 30, 9:00 AM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Lake effect snow amounts ranged between 7 and 10 inches with the highest snow amount reported of 10 inches 5 miles south to southeast of Rome.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672351, 672352.